Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 5, NWS Aberdeen, SD

May 12, 2009Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 12, 2009, 5:44 PM MDT for Dewey County, South Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2009, 5:44 PM MDT (23:44 UTC)
Expired
May 12, 2009, 6:45 PM MDT
In force
61 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

County Dewey County, SD

The radar

The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 2:36 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:55 PM MDT, 3 hours 49 minutes earlier.

Area forecast discussion, May 12, 1:55 PM MDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
255 PM CDT TUE MAY 12 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
SEVERAL CONCERNS THIS GO AROUND. FIRST OFF IS TNT. 12Z MODELS
INDICATED A WEALTH OF SHEAR WITH MODERATE INSTABILITY OVER NORTH
CENTRAL SOUTH DAKOTA EARLY THIS EVENING. AS ENERGY EJECTS OUT OF
THE ROCKIES THE NORTHWEST AND NORTH CENTRAL PARTS OF SD WILL BE IN
A FAVORABLE AREA FOR GOOD UVM IN LEFT EXIT REGION OF H3 JET.
MEANWHILE...SFC LOW WILL TRACK NORTHEAST ACROSS WESTERN CWA THIS
EVENING. TRIPLE POINT WILL EXIST FOR A TIME LATE THIS AFTERNOON
AND EARLY EVENING OVER NORTH CENTRAL ZONES. ALSO MODELS INDICATE
A DRY LINE PUNCH INTO SOUTHWEST SOUTH DAKOTA. SO EXPECT SCATTERED
STORMS TO EITHER MOVE OFF THE HIGH PLAINS AND/OR DEVELOP WEST OF
THE MO RIVER THIS EVENING AND THEN MOVE EAST. HIGHEST CHANCES FOR
SVR WILL LIKELY BE OVER MO RIVER AREAS NORTH OF KPIR. AS STORMS
TRANSLATE EAST LATER IN THE EVENING EXPECT SVR CHANCES TO WANE
WITH LOSS OF DAYTIME HEATING PLUS BUFR SOUNDINGS LOOK FAIRLY
STABLE BY MIDNIGHT. THE NEXT PROBLEM WILL BE WEDNESDAY BEHIND THE
FRONTAL BOUNDARY. H85 WINDS OF GREATER THAN 50KNOTS AND STRONG LL
CAA BEG FOR GOOD MIXING WINDS AND CONSEQUENTLY SOME STRONG WINDS
ACROSS THE CWA BY MID MORNING. HAVE HOISTED A WIND ADVISORY AND
HIGH WIND WARNING ACROSS THE FORECAST AREA. MOST LIKELY AREAS FOR
HIGH WIND CRITERIA WILL BE WEST OF THE JAMES VALLEY WHERE WE
TYPICALLY SEE THE STRONGEST WINDS ANYWAY. THE REST OF THE FORECAST
THEN SHOULD BE DRY EXCEPT FOR MAYBE LATE THURSDAY NIGHT WITH SOME
ELEVATED CONVECTION FORMING OVER THE EAST ON THE NOCTURNAL JET.
HOWEVER...MOISTURE WILL BE SCANT SO NOT EXPECTED WIDESPREAD
COVERAGE. AS FOR TEMPERATURES...USED MAV GUIDANCE BUT WITH SOME
TWEAKS TO THE LOWER END WHERE CLOUDS/CAA LOOKED LIKE THEY HELP
PROMOTE COLDER THAN GUIDANCE NUMBERS.

.LONG TERM...FRIDAY THROUGH TUESDAY
THE PERIOD BEGINS WITH A COLD FRONT WORKING THROUGH THE NORTHERN
PLAINS...AND A MID/UPPER LEVEL TROF TRAILING CLOSELY BEHIND.
MODELS ARE SHOWING POST FRONTAL PCPN FRIDAY AFTERNOON...HOWEVER
BELIEVE THIS IS OVER DONE GIVEN THE AMOUNT OF DRY AIR MOVING IN AND
DOWN GLIDE TAKING PLACE. CANADIAN HIGH PRESSURE MOVES NORTHEAST OF
THE AREA ON SATURDAY....WHICH WOULD LEAD TO COOL CONDITIONS FOR
THE EASTERN HALF OF THE CWA. THE GFS HAS BEEN TRYING TO BRING A
COUPLE OF MID LEVEL IMPULSE ACROSS THE REGION ON SATURDAY AND
SATURDAY NIGHT...BUT WILL LEAVE DRY FOR NOW. A LOW PRESSURE MOVES
NORTH OF THE AREA ON SUNDAY AND MONDAY...WITH A FAIRLY GOOD RETURN
FLOW INTO THE CWA. MODELS ARE SHOWING TEMPS AT H850 REACH INTO
THE UPPER TEENS BY MONDAY EVENING. WENT WITH HPC GUIDANCE FOR NOW
ON MONDAY...BUT BELIEVE TEMPS COULD BE SIGNIFICANTLY WARMER.
STRONG LLJ SETS UP MONDAY NIGHT ACROSS THE EASTERN HALF OF THE CWA
WITH WINDS AT H850 GUSTING TO OVER 50 KNOTS. LEFT MONDAY NIGHT
DRY FOR NOW...AS H7 TEMPS ARE SHOWN TO BE +12C. STRONG COLD FRONT
SWINGS THROUGH TUESDAY AFTERNOON...WITH THE BEST FORCING/LIFT
ASSOCIATED CLOSER TO THE LOW PRESSURE. FELT SCHC ALONG THE ND/SD
BORDER WOULD DO FOR NOW.

&&

.AVIATION...
BKN-OVC CIGS AOA 3500 FT AGL ARE EXPECTED TO CONTINUE AT KABR AND
KATY THROUGH AT LEAST 06Z TONIGHT. A FRONTAL BOUNDARY IS EXPECTED
TO MOVE ACROSS THE AREA TONIGHT AND WILL BRING A GOOD CHANCE FOR
SHOWERS AND THUNDERSTORMS FOR KMBG AND KPIR. FARTHER
EAST...THUNDERSTORM CHANCES WILL DIMINISH...HOWEVER A SHOWER
THREAT WILL BE POSSIBLE. STRONG SOUTHERLY WINDS AHEAD OF THE
FRONTAL BOUNDARY ARE EXPECTED TO SHIFT THE WEST AND WILL BE GUSTY.
SUSTAIN WINDS OF 20 KNOT WITH GUST TO 35 KNOTS WILL BE POSSIBLE AT
ALL TAF SITES ON WEDNESDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
     FOR BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-
     HYDE-JONES-LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.

     WIND ADVISORY FROM 10 AM TO 9 PM CDT WEDNESDAY FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

MN...WIND ADVISORY FROM 10 AM TO 9 PM CDT WEDNESDAY FOR BIG STONE-
     TRAVERSE.

&&

SHORT TERM...TDK
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 12, 3:09 AM MDT, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
409 AM CDT TUE MAY 12 2009

SDZ003>006-009-010-015>018-033>037-045-048-051-130915-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
409 AM CDT TUE MAY 12 2009 /309 AM MDT TUE MAY 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TUESDAY AFTERNOON THROUGH TUESDAY NIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THE STORMS COULD BECOME
SEVERE. THE MAIN THREATS ARE LARGE HAIL...DAMAGING WINDS...AND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG COLD FRONT WILL PUSH THROUGH THE AREA EARLY WEDNESDAY.
BY WEDNESDAY AFTERNOON...IN THE WAKE OF THIS FRONT...WINDY CONDITIONS
WILL DEVELOP WITH SUSTAINED WEST TO NORTHWEST WINDS OF 20 TO 30
MPH ARE LIKELY WITH GUSTS AS HIGH AS 45 TO 50 MPH.

THE NEXT OPPORTUNITY FOR THUNDERSTORMS COMES FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

MNZ039-046-SDZ007-008-011-019>023-130915-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
409 AM CDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS ARE EXPECTED ACROSS THE AREA TODAY. WINDS OF 20 TO 30
MPH WITH GUSTS TO 40 MPH WILL BE POSSIBLE THROUGH THE AFTERNOON
HOURS...PARTICULARLY FOR THE HIGHER ELEVATIONS OF THE SISSETON
HILLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG COLD FRONT WILL PUSH THROUGH THE AREA EARLY WEDNESDAY.
BY WEDNESDAY AFTERNOON...IN THE WAKE OF THIS FRONT...WINDY CONDITIONS
WILL DEVELOP WITH SUSTAINED WEST TO NORTHWEST WINDS OF 20 TO 30
MPH ARE LIKELY WITH GUSTS AS HIGH AS 45 TO 50 MPH.

THE NEXT OPPORTUNITY FOR THUNDERSTORMS COMES FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:13 AM MDTWind AdvisoryABRClark, Codington, Day, Deuel, Grant, Hamlin and 2 more12 hr
May 12, 3:00 PM MDTHigh Wind WatchABRBuffalo, Campbell, Corson, Dewey, Edmunds, Faulk and 10 more11 hr
May 12, 3:00 PM MDTWind AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Day and 15 more29 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.